Alert archive / Oklahoma / River Flood Advisories in 2020
River Flood Advisory 13, NWS Tulsa, OK
NWS Tulsa, OK issued this river flood advisory at Mar 15, 2020, 9:28 AM CDT for Adair County, Cherokee County, Delaware County, Oklahoma. It was in force for 10 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2020, 9:28 AM CDT (14:28 UTC)
- Expired
- Mar 15, 2020, 7:56 PM CDT
- In force
- 10 hr
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
Counties Adair County, OK, Cherokee County, OK, Delaware County, OK
The river
Written for the forecast point Illinois River (AR OK) at Chewey (CWYO2).
- Action stage
- 9 ft
- Minor stage
- 12 ft
- Moderate stage
- 15 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07196090, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
048 WGUS84 KTSA 151428 FLSTSA Flood Advisory National Weather Service Tulsa OK 928 AM CDT Sun Mar 15 2020 ...The National Weather Service in Tulsa has issued a Flood Advisory for the following rivers in Oklahoma... Illinois River at Chewey affecting Adair...Cherokee and Delaware Counties OKC001-021-041-152228- /O.NEW.KTSA.FL.Y.0013.200315T1428Z-200317T0227Z/ /CWYO2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 928 AM CDT Sun Mar 15 2020 The National Weather Service in Tulsa has issued a * Flood Advisory for The Illinois River at Chewey. * At 9:15 AM Sunday, the stage was 11.2 feet. * Action stage is 9.0 feet. * Flood stage is 12.0 feet. * Forecast...The river will rise to near 11.6 feet by this afternoon, which is below flood stage. * Impact...At 12.0 feet, minor flooding occurs from near Fidler's Bend to near Hanging Rock. Road access near the river to residential homes southeast of Chewey Bridge may be compromised. Water begins to impact 630 Road east of the Cherokee/Adair County line. Floating the river is too hazardous due to strong turbulence. && LAT...LON 3619 9472 3611 9471 3606 9481 3612 9487 $$
2 follow-up statements
764 WGUS84 KTSA 151850 FLSTSA Flood Statement National Weather Service Tulsa OK 150 PM CDT Sun Mar 15 2020 ...The Flood Warning continues for the following rivers in Oklahoma... Illinois River near Tahlequah affecting Cherokee County. OKC021-160250- /O.EXT.KTSA.FL.W.0028.000000T0000Z-200316T1338Z/ /TALO2.1.ER.200315T1548Z.200316T0000Z.200316T0738Z.NO/ 150 PM CDT Sun Mar 15 2020 The Flood Warning continues for The Illinois River near Tahlequah. * until Monday morning, or until the warning is cancelled. * At 1:30 PM Sunday, the stage was 11.57 feet. * Flood stage is 11.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The Illinois River near Tahlequah will continue rising to near 12.5 feet this evening. The river is expected to fall below flood stage Monday before dawn. * Impact...At 13.0 feet, minor flooding occurs from near Hanging Rock downstream towards Tahlequah. Access roads east of the Combs Bridge near Eagles Bluff may be threatened. Extreme turbulence makes the river too hazardous for floating. && LAT...LON 3612 9487 3606 9481 3576 9487 3576 9496 3603 9496 $$
544 WGUS84 KTSA 160056 FLSTSA Flood Advisory National Weather Service Tulsa OK 756 PM CDT Sun Mar 15 2020 ...The Flood Advisory is cancelled for the following rivers in Oklahoma... Illinois River at Chewey affecting Adair...Cherokee and Delaware Counties OKC001-021-041-160126- /O.CAN.KTSA.FL.Y.0013.000000T0000Z-200317T0227Z/ /CWYO2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 756 PM CDT Sun Mar 15 2020 The Flood Advisory is cancelled for The Illinois River at Chewey. * At 7:15 PM Sunday, the stage was 7.8 feet. * Action stage is 9.0 feet. * Flood stage is 12.0 feet. * Forecast...The river crested below flood stage at 11.3 feet and will continue falling. * Impact...At 9.0 feet, no flooding occurs but all recreational floating along the Illinois River ceases due to strong turbulence. && LAT...LON 3619 9472 3611 9471 3606 9481 3612 9487 $$
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this river flood advisory went out at Mar 15, 6:41 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Mar 15, 6:41 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 641 AM CDT Sun Mar 15 2020 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. All TAF sites will largely remain dry through the first half of the period. The second half of the period, after 00Z, brings a little uncertainty in terms of the start timing of showers and if there will be embedded thunderstorms. At the moment, opted to introduce a PROB30 group at all sites to show that uncertainty at the start of the shower activity with prevailing showers a few hours afterward. Limited amounts of instability will allow for a very low end thunderstorm chance at all TAF sites, but confidence is too low to mention in the TAF. If storms do occur, the greatest chances to see storms would be across our NE OK TAF sites between 05 and 10Z. This timing and overall potential will be explored in later forecasts. Ceilings continue to bounce this morning between IFR and low end MVFR. Opted to keep IFR at most sites through late morning as that has been the overall trend. Drying of the low levels due to lack of rainfall expected this morning and afternoon should allow ceilings to raise into the low end MVFR range. MVFR conditions should maintain through the afternoon and evening hours. Ceilings are expected to fall back to IFR at most sites late tonight after the next round of rainfall settles in. && .PREV DISCUSSION... /Issued 344 AM CDT Sun Mar 15 2020/ DISCUSSION... An omega blocking pattern over the eastern Pacific is here to stay for quite some time, at least the next 2 weeks. Downstream split flow over the CONUS will continue to bring unsettled weather to our area, as fronts which are sent down from the northern stream stall beneath southern stream SW flow aloft. One upper low after another is ejected into the Plains from the southwest CONUS in that southern stream flow, bringing multiple rounds of showers and storms. The first system brought the rains yesterday which are working to gradually saturate the soils across the region, and each successive round will do the same. Multiple rounds of widespread rainfall will likely cause some main stem rivers such as the Neosho and Illinois to flood, possibly aided by the fact that vegetation is still dormant for the most part thus aiding in runoff potential. After a break today, rain chances ramp back up tonight into Monday as another round of WAA commences to the north of the stalled or slowly retreating front across TX. After a relative lull during the afternoon, another round of showers and storms gets going Monday night into Tuesday ahead of another front pushed into the region by a northern stream wave. Again, another relative lull in the action during the day Tuesday before yet another round Tuesday night into Wednesday. More rain and storms Wednesday night into Thursday as energy from what seems like a permanent upper low over the southwest CONUS ejects into the Plains. It is increasingly likely that by this time, if not before, a flood watch would be needed for a portion of the area, with more intense storms expected and higher rainfall rates over saturating soils from multiple rounds of rain. The best chance for severe weather still appears to be Thursday and Thursday evening as the upper system ejects northeast into the Plains with negative tilt. Still, the devil is in the details when it comes to the magnitude of the threat. We could certainly see potential for elevated hailers Wednesday night into Thursday morning. Guidance suggests this activity will be extensive and could last well into the day, potentially limiting destabilization. Nevertheless, based on blended guidance forecast highs Thursday, there is probably some potential for destabilization on the western fringe of the moist axis ahead of the dryline/front by afternoon. If any storms can go the environment would be favorable for severe storms. We are still many days out and the details will become more clear as we get closer. Below average cooler air will push into the region in the wake of this system Friday and especially Saturday. More unsettled weather is expected by the end of the weekend on into the following work week. Lacy && .PRELIMINARY POINT TEMPS/POPS... TUL 52 47 58 52 / 10 80 70 70 FSM 57 44 55 50 / 0 70 90 70 MLC 57 49 59 54 / 10 80 70 70 BVO 49 44 57 49 / 10 90 70 60 FYV 52 43 54 49 / 0 60 90 80 BYV 49 40 52 48 / 0 50 90 70 MKO 56 46 57 52 / 0 80 80 80 MIO 49 44 55 49 / 10 70 80 70 F10 55 47 59 53 / 20 90 80 80 HHW 60 48 60 55 / 20 80 70 50 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....21
Hazardous weather outlook, Mar 15, 5:01 AM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 501 AM CDT Sun Mar 15 2020 ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 501 AM CDT Sun Mar 15 2020 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. HEAVY RAIN. RISK...Limited. AREA... Eastern Oklahoma. ONSET... Late tonight. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...Limited. AREA... Eastern Oklahoma. ONSET... Ongoing in southeast Oklahoma through late morning with another round expected late tonight. DISCUSSION... Showers and storms will persist across far southeast Oklahoma this morning. This shower and storm activity is expected to move out of the area by late this morning leading to dry conditions area-wide. Another round of showers and storms will be likely late tonight into early tomorrow morning across eastern Oklahoma and northwestern Arkansas. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY...Thunderstorm Potential...Heavy Rain Potential. TUESDAY...Thunderstorm Potential. WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential. THURSDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential. FRIDAY AND SATURDAY...No Hazards. EXTENDED DISCUSSION... Rain and isolated thunderstorms will continue on Monday with a localized flooding continuing to increase. Heavier rains and thunderstorm potential arrive Tuesday into Wednesday. Flooding will likely become a concern by this time, with both short term flash flooding and main stem river flooding potential increasing. The unsettled period will peak on Thursday as widespread showers and storms spread across the region. Severe weather potential may increase at this time and flooding concerns are likely to be ongoing across portions of eastern Oklahoma and western Arkansas. Widespread two and half to four inches of rain look likely with locally heavier amounts likely as well. By Friday we will finally see a break from this rainy pattern with breezy and cooler conditions expected. weather.gov/tulsa contains additional information. Snider
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 11:33 PM CDT | Special Weather Statement | TSA | Choctaw | 27 min |
| Mar 14, 11:36 PM CDT | Severe Thunderstorm Warning | TSA | Choctaw | 22 min |
Nearby
River Flood Advisories in Oklahoma, 2020Every river flood advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.